Alert archive / Idaho / Areal Flood Warnings in 2011

Areal Flood Warning 49, NWS Missoula, MT

June 24, 2011Lemhi County, Idaho

NWS Missoula, MT issued this areal flood warning at Jun 24, 2011, 5:26 AM MDT for Lemhi County, Idaho. It was in force for 56 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2011, 5:26 AM MDT (11:26 UTC)
Expired
Jun 26, 2011, 1:42 PM MDT
In force
56 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 209 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 11.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WGUS45 KMSO 241126
FLWMSO

FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
526 AM MDT FRI JUN 24 2011

IDC059-251130-
/O.NEW.KMSO.FA.W.0049.110624T1126Z-110625T1130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
526 AM MDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WARNING FOR LEMHI RIVER NEAR LEMHI IN...
  EAST CENTRAL LEMHI COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL FURTHER NOTICE.

* AT  5:00 AM FRIDAY THE STAGE WAS 6.5 FEET. 

* FLOOD STAGE IS 6.5 FEET. 

* AT 6.5 FEET...EXPECT FLOODING TO RANCHLAND ADJACENT TO THE RIVER   
  FROM TENDOY TO SALMON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4476 11337 4471 11327 4457 11318 4456 11331
      4464 11340 4474 11353 4482 11367 4498 11372
      4509 11381 4512 11385 4515 11393 4522 11385
      4508 11361 4497 11355 4487 11352

$$
3 follow-up statements
850 
WGUS45 KMSO 251108
FLWMSO

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
508 AM MDT SAT JUN 25 2011

IDC059-261130-
/O.EXT.KMSO.FA.W.0049.000000T0000Z-110626T1130Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
508 AM MDT SAT JUN 25 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXTENDED THE

* FLOOD WARNING FOR LEMHI RIVER NEAR LEMHI IN...
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL FURTHER NOTICE.

* AT 5:00 AM SATURDAY THE STAGE WAS 6.6 FEET.

* FLOOD STAGE IS 6.5 FEET.

* AT 6.5 FEET...EXPECT FLOODING TO RANCHLAND ADJACENT TO THE RIVER   
  FROM TENDOY TO SALMON.

LAT...LON 4476 11337 4471 11327 4457 11318 4456 11331
      4464 11340 4474 11353 4482 11367 4498 11372
      4509 11381 4512 11385 4515 11393 4522 11385
      4508 11361 4497 11355 4487 11352

$$
670 
WGUS45 KMSO 261115
FLWMSO

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
515 AM MDT SUN JUN 26 2011

IDC059-262330-
/O.EXT.KMSO.FA.W.0049.000000T0000Z-110626T2330Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
515 AM MDT SUN JUN 26 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXTENDED THE

* FLOOD WARNING FOR LEMHI RIVER NEAR LEMHI IN...
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL FURTHER NOTICE.

* AT 4:00 AM SATURDAY THE STAGE WAS 6.5 FEET.

* FLOOD STAGE IS 6.5 FEET.

* THE RIVER IS EXPECTED TO SLOWLY RECEDE THROUGH THE DAY.

* AT 6.5 FEET...EXPECT FLOODING TO RANCHLAND ADJACENT TO THE RIVER   
  FROM TENDOY TO SALMON.

LAT...LON 4476 11337 4471 11327 4457 11318 4456 11331
      4464 11340 4474 11353 4482 11367 4498 11372
      4509 11381 4512 11385 4515 11393 4522 11385
      4508 11361 4497 11355 4487 11352

$$
890 
WGUS85 KMSO 261942
FLSMSO

FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
142 PM MDT SUN JUN 26 2011

IDC059-261951-
/O.CAN.KMSO.FA.W.0049.000000T0000Z-110626T2330Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI ID-
142 PM MDT SUN JUN 26 2011

...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE LEMHI RIVER NEAR LEMHI...

...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE LEMHI RIVER NEAR LEMHI 
IN CENTRAL LEMHI COUNTY...

THE LEMHI RIVER NEAR LEMHI HAS FALLEN BELOW FLOOD STAGE. THIS 
DOWNWARD TREND SHOULD CONTINUE FOR THE TIME BEING...AND HAS 
THEREFORE ALLOWED THE FLOOD WARNING TO BE CANCELLED.

LAT...LON 4476 11337 4471 11327 4457 11318 4456 11331
      4464 11340 4474 11353 4482 11367 4498 11372
      4509 11381 4512 11385 4515 11393 4522 11385
      4508 11361 4497 11355 4487 11352

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood warning went out at Jun 24, 3:29 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 24, 3:29 AM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
329 AM MDT FRI JUN 24 2011

.DISCUSSION...A LOW PRESSURE SYSTEM OVER SOUTHERN BRITISH COLUMBIA
WILL KEEP WESTERLY FLOW OVER THE NORTHERN ROCKIES. THIS FLOW
PATTERN WILL KEEP THE ATMOSPHERE FAIRLY UNSTABLE...ESPECIALLY
DURING THE AFTERNOON HOURS. THIS INSTABILITY WILL TRANSLATE INTO
GUSTY WESTERLY WINDS MIXING TO THE SURFACE THIS AFTERNOON. THE
BEST POSSIBILITY FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE
IN EXTREME NORTHWEST AND SOUTHWEST MONTANA...BUT MOISTURE IS
LIMITED. THE AIRMASS HAS COOLED SIGNIFICANTLY BEHIND YESTERDAYS
COLD FRONT...SO TODAYS TEMPERATURES WILL BE AROUND 10 DEGREES
BELOW NORMAL. THE LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN
CANADA ON SATURDAY. BUT THE NORTHERN ROCKIES WILL REMAIN UNDER
COOL WESTERLY FLOW. THE POTENTIAL FOR SHOWERS WILL BE MAINLY
CONFINED TO NORTHWEST MONTANA DURING THE AFTERNOON. ON SUNDAY A
RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE NORTHERN
ROCKIES CAUSING A WARMING AND DRYING TREND.

MONDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE WILL BRING ABUNDANT
SUNSHINE AND WARMER TEMPERATURES ON MONDAY AND TUESDAY. THIS WILL
CONTINUE TO SUPPORT SNOWMELT ACROSS THE REGION KEEPING STREAMS AND
RIVERS RUNNING HIGH. A TROUGH OF LOW PRESSURE DIGGING ALONG THE
WEST COAST WILL PUSH MOISTURE INTO THE AREA ON WEDNESDAY WHICH
WILL BRING SLIGHTLY COOLER TEMPERATURES FROM THE ADDED CLOUD
COVER. ON THURSDAY AND FRIDAY THE TROUGH WILL MOVE OVER THE
NORTHERN ROCKIES BRINGING THE POTENTIAL FOR PRECIPITATION AND
COOLER TEMPERATURES.

&&

.AVIATION...WESTERLY UPPER LEVEL FLOW WILL BE THE DOMINANT FEATURE
FOR THE NEXT 24 HOURS. THE ATMOSPHERE IS ANTICIPATED TO
DESTABILIZE THIS AFTERNOON ALLOWING FOR GUSTY WESTERLY WINDS TO
MIX TO THE SURFACE. MOISTURE WILL BE FAIRLY LIMITED THIS
AFTERNOON...BUT EXTREME NORTHWEST AND SOUTHWEST MONTANA COULD SEE
THE DEVELOPMENT OF A FEW SHOWERS AND THUNDERSTORMS.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....LOEFFELBEIN
AVIATION...SMITH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:23 AM MDTAreal Flood AdvisoryMSOLemhi47 hr

Nearby

Areal Flood Warnings in Idaho, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.